Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Newport/Morehead City, NC

July 11, 2003Greene County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 11, 2003, 7:32 PM EDT for Greene County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 7:32 PM EDT (23:32 UTC)
Expired
Jul 11, 2003, 8:15 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Greene County, NC

The radar

The Raleigh/Durham radar (KRAX), 67 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 7:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS52 KMHX 112332
SVRMHX
NCC079-120015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
729 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LINDELL...OR ABOUT 7 MILES NORTHWEST OF   
SNOW HILL...MOVING EAST NEAR 25 MPH. WINDS IN EXCESS OF 60 MPH   
ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN GREENE COUNTY AROUND 740 PM EDT

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3552 7793 3539 7777 3548 7752 3562 7770

18

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:45 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 11, 2:45 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT FRI JUL 11 2003

FORECAST QUITE SIMILAR TO YESTERDAY WITH GOOD INSTABILITY INTO THE
EVNG HOURS ASSOCIATED WITH SOLAR INSOLATION AND APPROACHING SHORT
WAVE AND SFC BOUNDARY. APPEARS BOTH ETA AND GFS IN GOOD AGREEMENT
EARLY IN THE FORECAST AND BOTH BRING A JET STREAK AND MID LVL SHORT
WAVE THROUGH THE RGN LATE TONIGHT...INCREASING IN THE MID LVL OMEGA
IN THE PROCESS. DEVELOPMENT THIS EVENING SHOULD ACTUALLY DECREASE
AHEAD OF THIS FEATURE THEN INCREASE AGAIN LATE TONIGHT WITH BEST
CHANCES ALONG THE COASTAL SECTIONS AS OPPOSED TO INLAND SO WILL BUMP
POPS UP TO LIKELY ALONG THE COAST LATE TONIGHT.

POPS DECREASE THROUGH THE MRNG SAT. SOME MID LVL DRYING NOTED IN
BOTH MODELS ACROSS THE WEST. HEATING AND PRESENCE OF THIS MID LVL
DRY AIR LEADING TO INSTABILITY ALOFT MAY LEAD TO DEVELOPMENT THROUGH
THE LATE AFTERNOON HOURS AND EXTEND INTO THE EVENING THIS DRY AIR
SHOULD LEAD TO RAPID WARMING AS WELL INLAND SAT. ANOTHER ROUND SUN
WITH A SHORT WAVE AND INCREASED OMEGA BY LATE AFTERNOON RESULTING IN
LIKELIHOOD OF MORE WIDESPREAD COVERAGE SO HAVE RAISED POPS A BIT.
THIS ACTIVITY LIKELY TO EXTEND INTO MON MRNG BEFORE DECREASING IN
COVERAGE BY LATE MORNING. LOW LVL WINDS REMAIN GENERALLY SW THROUGH
THE FORECAST BUT GFS DOES SHOW SOME BACKING BY MON ALLOWING EVEN
MORE MSTR INTO THE REGION.

STALLED BOUNDARY TO THE WEST WASHES OUT BY LATE TUE BUT STILL ENOUGH
INSTABILITY TO MAINTAIN CHANCE POPS. UPPER TROF REMAINS OVER THE
REGION AS WELL THROUGH WED. GFS DOES TRY TO SLIDE THE TROF OF THE
COAST LATE TUE...BUT THIS SEEMS A BIT UNLIKELY GIVEN PRESENCE OF
HIGHLY AMPLIFIED RIDGE OVER THE WRN U.S. MAINTAINING A FAIRLY
STAGNANT PATTERN. THIS MAY SHIFT BY LATE IN THE FORECAST TO A MORE
PROGRESSIVE PATTERN THAT TRIES TO DROP A FRONT INTO NRN NC BY
FRI...BUT THIS ALSO SEEMS A BIT AMBITIOUS. STILL WILL INCLUDE
MENTION OF CHANCE POPS THROUGH THE EXTENDED GIVEN PRESENCE OF
INSTABILITY AND MSTR.

MARINE: PERSISTENT SW FLOW WILL CONTINUE INTO SAT. SEAS RUNNING
BETWEEN 6 TO 7 FT AT FRYING PAN AND DIAMOND WITH SPEEDS 20 TO 25 KT.
WILL CONTINUE SMALL CRAFT ADVISORY...WITH HIGHER GUSTS IN AND NEAR
TSTMS TONIGHT. S OR SW FLOW WILL CONTINUE SUN INTO MON...BUT WILL
SEE A GRADUAL DECREASE IN SPEEDS AND CORRESPONDING SEAS.  SOUTHERLY
FLOW WILL CONTINUE THRU THE FIRST HALF OF NEXT WEEK WITH WIND SPEEDS
15 KT OR LESS AND SEAS 4 FT OR LESS.

.MHX...SCA COASTAL WATERS AND SOUNDS.

MLF/RAP
Hazardous weather outlook, Jul 11, 5:52 AM EDT, 13 hours 40 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
552 AM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE AREA
THIS AFTERNOON AND TONIGHT. PLEASE SEE THE SEVERE WEATHER OUTLOOK
STATEMENT ISSUED BY THIS OFFICE AT 6 AM FOR FURTHER DETAILS.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES SOUTH OF
CAPE HATTERAS TO NORTH OF SURF CITY TODAY. PLEASE SEE THE MARINE
WEATHER STATEMENT ISSUED BY THIS OFFICE AT 429 AM FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:24 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt51 min
Jul 11, 7:28 PM EDTSevere Thunderstorm WarningMHXPitt47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.